Just as chemotherapy affects the body’s internal processes, it can affect the skin from the outside. First, it’s important to understand that the skin is the largest organ in the body and is responsible for not only protecting the body and the other organs from damage and infection, but also regulating the temperature, disposing of waste and providing the sense of touch. The skin is effected by what we eat and drink, our age, physical activity, illness and medication side effects. Chemotherapy medications destroy cancer cells, are very potent, and are capable of causing side effects to healthy parts of the body, including the skin.
As discussed earlier, chemo can be administered subcutaneously by using a small needle that is similar to ones used by diabetics for administering insulin. Although the advantages of this method includes reducing the rate of systemic toxicity, the disadvantages include irritation and damage to skin tissue. Another way to deliver chemo through the skin is by using topical creams and lotions. Here, the advantages are that it is easy, quick and can be done at home. Like subcutaneous chemo treatment, topical applications also have disadvantages. They include sensitive and red skin and skin that burns, produces discharge, itches and changes color. Further, due to the toxicity of chemo drugs, medical professionals and chemo patients alike are subject to increased steps to prevent the material from coming into contact with the skin. The additional precautions include using gloves for many activities like handling linen that may have come into contact with body fluids containing chemotherapy drugs and using sensitive skin detergents to reduce skin irritation. The added protections are designed to prevent skin necrosis which is the term used to describe dead skin cells, which blacken and peel off. Skin necrosis is more likely to occur when chemo drugs, which are toxic, are exposed to the skin. Exposure generally occurs if IV drugs accidentally leak into the subcutaneous tissue (extravasation).
Chemo drugs can have even more side effects: they can cause the skin to present the symptoms similar to acne called Acneiform (pimple-like) eruptions. Also known as folliculitis, an acneiform reaction begins as facial erythema (redness) followed by papules (small bumps) and pustules (small pockets of pus) over the face and upper trunk (the trunk of the body is the entire body without the head, neck, and limbs). Unlike true acne, the pustules are sterile (they contain no bacteria). Finally, a high concentration of chemotherapy drugs secreted into the sweat glands can cause neutrophilic eccrine hidradenitis. Neutrophilic eccrine hidradenitis is characterized by tender red papules, plaques or nodules on the trunk, face and ears.
Hair loss is generally considered to be the defining aesthetic challenge of cancer; however, the skin can endure its own separate trauma. Therefore, it is important to remember the full function of the skin, the fact that it is the body’s largest organ, and how the entire body, including the skin, is under attack by both the cancer and chemo. As the body is forced to work harder to fight disease and maintain its normal functions, it is systemically weakened and thereby at increased risk for general infection. It is to this end that cancer patients are advised to maintain an open line of communication with their doctors about their skin. It is perfectly normal to grieve the full sleuth of changes to the body. A cancer diagnosis and its concomitant treatment affect one’s entire life, which includes physical and mental well-being, self esteem, and skin, both aesthetically and its functional properties.
 The Effects of Chemotherapy on the Skin | eHow.com http://www.ehow.com/about_5286743_effects-chemotherapy-skin.html#ixzz2IFSuSY5O